Eye problems due to transthyretin (TTR) deposition are more prevalent among patients who have had hereditary amyloidosis for longer periods of time and have undergone liver transplants, a large-scale study shows.
The study, “Transthyretin deposition in the eye in the era of effective therapy for hereditary ATTRV30M amyloidosis,” was published in the journal Amyloid.
More than 100 different gene variants have been linked to this disease, the most common of which is the Val30Met mutation affecting more than half of patients worldwide.
This disease has a wide range of symptoms including motor and sensory impairment due to nerve damage as well as heart, renal, and vision problems.
The most common eye problems reported in FAP patients are glaucoma (high pressure inside the eye that may cause damage to the optic nerve), dryness of the outer layers of the eye, and accumulation of amyloid aggregates in the eye structures such as the retina.
Liver transplants have been used since 1991 as a treatment strategy for this disease, involving replacing the liver producing the abnormal TTR protein with a liver producing functional TTR protein. Cumulative data have shown that the procedure can effectively relieve symptoms and also improve survival in most patients with the Val30Met TTR mutation.
Despite the advances made to improve FAP patients’ outcomes and quality of life, it remains unclear how the different available therapeutic strategies can affect ocular (eye-related) symptoms of the disease.
Researchers in this study evaluated the frequency of major eye findings, such as vitreous opacities (commonly called floaters) and subsequent glaucoma, in FAP patients with the Val30Met mutation who were being treated at 10 clinical centers worldwide.
The study included 804 FAP patients who were recruited at centers in the U.S., France, Spain, Portugal, Italy, Japan, Brazil, and Cyprus. Among the participants, 217 patients had not received any treatment, 319 had undergone a liver transplant, and 268 received oral Vyndaqel at 20 mg per day.
Approximately 34% of patients who had had a liver transplant within the first five years of diagnosis had severe ocular abnormalities. This incidence was significantly higher than in patients receiving supportive therapy or Vyndaqel within five years of diagnosis, of whom 26% and 22% had severe ocular manifestations.
Patients who had started treatment 10 years after diagnosis showed significantly higher incidence of eye manifestations. About 51% of transplanted patients had eye abnormalities compared with 37% of those receiving just supportive therapy. The number of patients on Vyndaqel for this time period was too small to allow a comparison with the other two groups.
“It appears quite clear … that the frequency of these manifestations is higher in subjects that have undergone liver transplant,” the researchers wrote. This suggests that liver transplant “does not protect and may increase susceptibility to severe ocular abnormalities.”
These findings were in accordance with the incidence of severe ocular abnormalities in patients with the Val30Met mutation who were seen at clinical centers within endemic areas, including Portugal, Japan, and Sweden.
“The preliminary data we provide here suggest that therapies directed primarily at hepatic synthesis are unlikely to impact the eye findings,” the researchers said.
Additional studies are still warranted to further explore the long-term impact of treatment with Vyndaqel in ocular manifestations in FAP patients.
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?